Tornadoes · United States · Kansas · 2015
EF0 tornado, Angelus to Menlo, Kansas, May 9, 2015
From Angelus to Menlo, this EF0 tornado ran 13.9 miles across Sheridan County on May 9, 2015, touching down at 9:12 PM CDT and reaching 150 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 9, 2015
- Touchdown
- 9:12 PM CDT (02:12 UTC)
- Lifted
- 9:50 PM CDT (02:50 UTC)
- On the ground
- 38 minutes
- Path length
- 13.9 miles (22.3 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- County
- Sheridan County
- Touchdown point
- 39.200, -100.644
- Lift-off point
- 39.401, -100.634
- Record number
- 1505092012-01
What the Weather Service recorded
Several long-track supercell thunderstorms developed during the evening hours and moved north. Seven tornadoes were reported over four hours, with some producing EF1-EF2 damage.
Chaser reported a large tornado on the ground moving north.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
21 minutes of warning. NWS GLD issued a tornado warning for this county at 01:51 UTC, 21 minutes before the tornado touched down, in force until 02:30 UTC.
The county was under a tornado watch, issued at 17:55 UTC and running to 05:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:55 UTC | 05:00 UTC | Tornado Watch | GLD |
| 00:35 UTC | 01:00 UTC | Tornado Warning | GLD |
| 00:56 UTC | 01:17 UTC | Tornado Warning | GLD |
| 01:15 UTC | 02:00 UTC | Tornado Warning | GLD |
| 01:51 UTC | 02:30 UTC | Tornado Warning | GLD |
| 02:21 UTC | 02:45 UTC | Tornado Warning | GLD |
| 02:41 UTC | 03:15 UTC | Tornado Warning | GLD |
| 03:04 UTC | 03:17 UTC | Tornado Warning | GLD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 03:26 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at May 9, 6:20 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 9, 6:20 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 520 PM MDT SAT MAY 9 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 240 PM MDT SAT MAY 9 2015 CURRENTLY MUCH OF THE FORECAST AREA (EXCEPT WESTERN FRINGE OF YUMA COUNTY) REMAINS UNDER A LARGE AMOUNT OF DRY AIR ALOFT WHICH DESPITE SOME CLEARING AND INCREASING INSTABILITY HAS DELAYED THUNDERSTORM INITIATION. LATEST RUC/18Z NAM/HRRR SUGGESTING NEXT SPOKE OF ENERGY TO EJECT FROM PARENT UPPER LOW INTO SOUTHWEST PORTION OF THE AREA AROUND 23Z LIFTING NORTHEAST ACROSS THE AREA THROUGH MIDNIGHT. STRONG TO SEVERE THUNDERSTORMS EXPECTED. AFTER MIDNIGHT CENTER OF WOUND UP UPPER LOW MOVES NORTHEAST TOWARD YUMA COUNTY WITH WRAPAROUND PRECIPITATION ACROSS THE NORTHWEST 1/2 OF THE AREA. DURING THE DAY SUNDAY UPPER LOW LIFTS INTO NORTH CENTRAL NEBRASKA. WRAPAROUND PRECIPITATION WILL SLOWLY END FROM SOUTH TO NORTH THROUGH THE DAY. SNOW AND BLOWING SNOW EXPECTED IN THE 09Z-13Z OR 14Z TIMEFRAME FROM NEAR WAUNETA TO STRATTON TO KIT CARSON COUNTY. ANY ACCUMULATION SHOULD BE CONFINED TO GRASSY AREAS. ELSEWHERE WINDS INCREASE FOR MANY WITH GUSTS TO 40 MPH POSSIBLE. LOW TEMPERATURES TONIGHT RANGE FROM THE LOW 30S FOR FAR EASTERN COLORADO TO AROUND 50 IN NORTON AND HILL CITY. HIGH TEMPERATURES SUNDAY IN THE MID 40S WEST TO AROUND 60 HILL CITY. REGARDING FROST/FREEZE HEADLINES. BASED ON CURRENT FORECAST NOT QUITE HALF OF YUMA COUNTY AND TO A LESSER EXTENT KIT CARSON AND CHEYENNE COUNTY COLORADO WOULD SEE FROST CONDITIONS...THIS IS ALSO THE AREA I AM ANTICIPATING SNOW. SO FOR NOW WILL NOT ISSUE ANY HIGHLITES. IF A GREATER AREA OF YUMA COUNTY GETS INTO THE LOW 30S A FROST HEADLINE WOULD BE NEEDED. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 138 PM MDT SAT MAY 9 2015 QUIET WEATHER WILL RETURN TO THE FORECAST AREA BEGINNING SUNDAY NIGHT AND LASTING THROUGH AT LEAST MID-DAY TUESDAY. DURING THIS TIME FRAME...THE MAIN FORECAST CONCERN IS FROST/FREEZE POTENTIAL. FOR SUNDAY NIGHT INTO MONDAY MORNING...THERE ARE A FEW FORECAST ASPECTS THAT NEED TO BE RESOLVED. IN THE WAKE OF THE DEPARTING LOW PRESSURE SYSTEM...GUSTY NORTHWEST WINDS SHOULD CONTINUE THROUGH THE NIGHT UNDER CLEARING SKIES. THESE COMPETING FACTORS INTRODUCE UNCERTAINTY INTO THE LOW TEMPERATURES FORECAST AND THUS FROST/FREEZE CONCERNS. CURRENT FORECAST IS SIMILAR TO YESTERDAY'S RUN WITH LOW TEMPERATURES DROPPING INTO THE MID 30S ALONG/WEST OF HIGHWAY 25 AND IN THE LOW 30S ALONG/WEST OF HIGHWAY 27. THERE MAY EVEN BE SOME UPPER 20S OBSERVED OVER EAST COLORADO WITH COLD AIR ADVECTION PERSISTING. FOR MONDAY NIGHT INTO TUESDAY MORNING...COLD LOW TEMPERATURES ARE ONCE AGAIN FORECAST. THIS TIME...LIGHT WINDS ARE LIKELY IN ADDITION TO CLEAR SKIES. THE LIGHT WINDS WILL BE THE RESULT OF A HIGH PRESSURE CENTER PASSING DIRECTLY OVERHEAD. THESE ARE PRIME CONDITIONS FOR EFFECTIVE RADIATIONAL COOLING AND RAPIDLY DROPPING TEMPERATURES. CURRENT FORECAST PREDICTS LOW TEMPERATURES IN THE MID 30S GENERALLY NORTH OF INTERSTATE 70 WITH THE POTENTIAL FOR OBSERVATIONS IN THE LOW 30S NEAR MCCOOK NEBRASKA AND NORTON KANSAS. BEGINNING TUESDAY EVENING...SHOWER AND THUNDERSTORM CHANCES RETURN ONCE AGAIN AS THE PATTERN SHIFTS FROM BRIEF SHORTWAVE RIDGING TO ANOTHER DEEP LONGWAVE TROUGH OVER THE WESTERN UNITED STATES. INITIALLY...MOST CONVECTIVE ACTIVITY REMAINS ALONG THE COLORADO FRONT RANGE TUESDAY NIGHT INTO WEDNESDAY. A MORE PRONOUNCED SHORTWAVE TROUGH ROTATES AROUND THE LONGWAVE TROUGH...EJECTING OVER THE HIGH PLAINS WEDNESDAY EVENING. THIS SHOULD BRING A BETTER CHANCE FOR STORMS BUT CHANCES FOR SEVERE STORMS ARE A LITTLE UNCERTAIN AS MOISTURE RETURN AND THUS INCREASING INSTABILITY MAY BE LIMITED. FOR THURSDAY AND BEYOND...A WET PATTERN LOOKS TO RESUME AS MOISTURE AND INSTABILITY RETURN IN EARNEST OVER THE PLAINS. FORECAST SOLUTIONS VARY WITH THE EVOLUTION OF THE WESTERN UNITED STATES LONGWAVE TROUGH. IT APPEARS THERE WILL BE SOME SEVERE WEATHER POTENTIAL...PARTICULARLY ON SATURDAY IF FORECAST ELEMENTS COME TOGETHER. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 514 PM MDT SAT MAY 9 2015 MVFR AND IFR CONDITIONS WILL CONTINUE AT KGLD AND KMCK THIS EVENING AND OVERNIGHT AS THE UPPER LOW MOVES ACROSS THE REGION. CONDITIONS SHOULD IMPROVE TO VFR SUNDAY MORNING AT BOTH SITES AND CONTINUE THROUGH THE AFTERNOON. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...RRH AVIATION...FS
Hazardous weather outlook, May 9, 3:00 PM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT SAT MAY 9 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 200 PM MDT SAT MAY 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS ARE EXPECTED TO INCREASE IN INTENSITY AND AREAL COVERAGE AS THE AFTERNOON PROGRESSES...CONTINUING INTO THE EVENING. MOVEMENT WILL BE TO THE NORTHEAST. ALL MODES OF SEVERE WEATHER REMAIN POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. SNOW IS EXPECTED AFTER MIDNIGHT GENERALLY WEST OF A LINE FROM NEAR WAUNETA TO STRATTON TO KIT CARSON COLORADO. ANY ACCUMULATION WILL LIKELY BE ON GRASSY SURFACES. NORTHWEST WINDS GUSTING 30 TO 40 MPH WILL COMBINE WITH THE SNOW TO PRODUCE AREAS OF BLOWING SNOW. THIS AREA WILL LIKELY SEE FROST CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SNOW AND BLOWING SNOW IS EXPECTED AN HOUR OR SO AFTER SUNRISE SUNDAY MORNING. ANY ACCUMULATION WILL LIKELY BE ON GRASSY SURFACES. THIS AREA WILL ALSO HAVE THE BEST CHANCE FOR FROST CONDITIONS. FROST IS POSSIBLE LATE SUNDAY NIGHT THROUGH EARLY MONDAY MORNING GENERALLY ALONG AND WEST OF A TRENTON NEBRASKA TO LEOTI KANSAS LINE. FROST IS POSSIBLE AGAIN LATE MONDAY NIGHT THROUGH EARLY TUESDAY MORNING NORTH OF A LINE FROM BENKELMAN TO HILL CITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING.
In the hours before
Local storm report, May 9, 8:51 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT SAT MAY 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
T. LYNCHLocal storm report, May 9, 8:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT SAT MAY 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TORNADO 3 S GRINNELL 39.08N 100.63W
05/09/2015 GOVE KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS A TORNADO ON THE GROUND 3 MILES
EAST OF OAKLEY.
&&
T. LYNCHSpecial weather statement, May 9, 8:58 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 758 PM MDT SAT MAY 9 2015 KSZ002-013-014-028-100245- LOGAN KS-THOMAS KS-RAWLINS KS-SHERMAN KS- 758 PM MDT SAT MAY 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERMAN...WESTERN THOMAS...SOUTH CENTRAL RAWLINS AND NORTH CENTRAL LOGAN COUNTIES UNTIL 845 PM MDT/945 PM CDT/... AT 758 PM MDT /858 PM CDT/...A STRONG FRONT WAS LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF BREWSTER TO 8 MILES SOUTHEAST OF EDSON...AND MOVING EAST AT 20 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... COLBY...BREWSTER...LEVANT AND MONUMENT. THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 29 AND 57. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT/1000 PM CDT/ FOR NORTHWESTERN KANSAS. LAT...LON 3961 10104 3907 10098 3915 10150 3955 10155 TIME...MOT...LOC 0158Z 270DEG 16KT 3948 10148 3922 10145 MK
Local storm report, May 9, 8:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT SAT MAY 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM NON-TSTM WND GST 13 N EDSON 39.52N 101.54W
05/09/2015 E0 MPH SHERMAN KS NWS EMPLOYEE
WIND GUST ESTIMATED AT 60MPH.
&&
T. LYNCHLocal storm report, May 9, 9:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
801 PM MDT SAT MAY 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TORNADO 1 NW GRINNELL 39.14N 100.64W
05/09/2015 SHERIDAN KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS A TORNADO ON THE GROUND 1 MILE
NORTHWEST OF GRINNELL.
&&
T. LYNCHLocal storm report, May 9, 9:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
806 PM MDT SAT MAY 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TORNADO 1 S GRINNELL 39.11N 100.63W
05/09/2015 GOVE KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS A TORNADO ON THE GROUND 1 MILE
SOUTH OF GRINNELL.
0755 PM NON-TSTM WND GST 13 N EDSON 39.52N 101.54W
05/09/2015 E60.00 MPH SHERMAN KS NWS EMPLOYEE
WIND GUST ESTIMATED AT 60MPH.
&&
T. LYNCHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
2.2 hours before the tornado, 182 km from the path. May 10, 2015.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -51 J/kg
- Surface CAPE
- 1182 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.1
- 0-3 km lapse rate
- 7.6 K/km
Dodge City, (KDDC), 12:00Z
9.8 hours after it, 182 km from the path. May 10, 2015.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -102481 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2109 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Colby (CBK), 38 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:15 UTC | 60.8 | 60.8 | 110° 20 kt | 23 | 1007.1 | |
| 00:35 UTC | 60.8 | 60.8 | 100° 15 kt | 23 | 1006.8 | |
| 00:55 UTC | 60.8 | 60.8 | 100° 9 kt | 21 | 1006.8 | +RA |
| 01:15 UTC | 60.8 | 60.8 | 100° 16 kt | 21 | 1006.1 | |
| 01:35 UTC | 60.8 | 60.8 | 100° 20 kt | 24 | 1006.1 | |
| 01:55 UTC | 60.8 | 60.8 | 100° 22 kt | 29 | 1006.1 | |
| 02:15 UTC | 60.8 | 60.8 | 110° 19 kt | 26 | 1006.1 | |
| 02:35 UTC | 59 | 59 | 120° 24 kt | 32 | 1005.8 | |
| 02:55 UTC | 57.2 | 57.2 | 110° 22 kt | 28 | 1006.1 | |
| 03:15 UTC | 59 | 55.4 | 120° 18 kt | 31 | 1007.1 | -RA |
| 03:35 UTC | 59 | 50 | 130° 20 kt | 33 | 1006.4 | -RA |
| 03:55 UTC | 60.8 | 59 | 150° 14 kt | 22 | 1007.1 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 92 km away, was scanning. The volume nearest the touchdown began at 02:12 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:28 UTC | TORNADO | 2 N Collyer | Trego, KS | |
| 00:32 UTC | TORNADO | 4 Ssw Saint Peter | Graham, KS | LAW ENFORCEMENT REPORTS A TORNADO NORTH OF INTERSTATE 70 MILE MARKER 108. |
| 00:35 UTC | TORNADO | 4 N Collyer | Trego, KS | |
| 00:55 UTC | TORNADO | 3 Wsw Saint Peter | Graham, KS | SPOTTER REPORTS A TORNADO ON THE GROUND. |
| 00:58 UTC | TORNADO | 2 Ssw Saint Peter | Graham, KS | TORNADO ON THE GROUND. REPORTED BY KWCH. ALSO REPORTED BY LOCAL DISPATCH AND SPOTTERS. |
| 01:00 UTC | TORNADO | 7 Ne The Monument Rocks | Gove, KS | SPOTTER REPORTS A LARGE TORNADO ON THE GROUND. |
| 01:08 UTC | TORNADO | 10 Nne The Monument Roc | Gove, KS | CALLER REPORTS A SMALL TORNADO ON THE GROUND. |
| 01:12 UTC | TORNADO | 10 Nne The Monument Roc | Gove, KS | TORNADO ON THE GROUND. LIVE ON KWCH. |
| 01:16 UTC | FUNNEL CLOUD | 10 W Gove | Gove, KS | EMERGENCY MANAGER REPORTS A FUNNEL CLOUD WEST OF GOVE 2 MILES NORTH OF ROAD S. |
| 01:16 UTC | TORNADO | 10 Wsw Gove | Gove, KS | EMERGENCY MANAGER REPORTS A TORNADO ON THE GROUND INTERMITTENTLY. |
| 01:33 UTC | FUNNEL CLOUD | 10 W Gove | Gove, KS | STORM CHASER REPORTS A RAPIDLY ROTATING WALL CLOUD WITH A LOW FUNNEL. |
| 01:38 UTC | TORNADO | 1 S Grinnell | Gove, KS | TRAINED SPOTTER REPORTS A TORNADO ON THE GROUND 1 MILE SOUTH OF GRINNELL. |
| 01:38 UTC | TORNADO | 5 S Grinnell | Gove, KS | TORNADO ON THE GROUND SOUTH OF I-70 NEAR GRINNELL. |
| 01:38 UTC | TORNADO | 7 S Grinnell | Gove, KS | CALLER REPORTS A TORNADO ON THE GROUND NORTH OF COUNTY ROAD S. |
| 01:45 UTC | TORNADO | 3 S Grinnell | Gove, KS | TRAINED SPOTTER REPORTS A TORNADO ON THE GROUND 3 MILES EAST OF OAKLEY. |
| 01:48 UTC | TORNADO | 2 S Grinnell | Gove, KS | EMERGENCY MANAGER REPORTS PIVOTS DESTROYED APPROXIMATELY 2 MILES SOUTH OF CAMPUS IN NW GOVE COUNTY. TIME IS RADAR ESTIMATED. |
| 01:51 UTC | TORNADO | 1 S Grinnell | Gove, KS | TRAINED SPOTTER REPORTS A TORNADO ON THE GROUND 1 MILE SOUTH OF GRINNELL. |
| 02:01 UTC | TORNADO | 1 Nw Grinnell | Sheridan, KS | TRAINED SPOTTER REPORTS A TORNADO ON THE GROUND 1 MILE NORTHWEST OF GRINNELL. |
| 02:12 UTC | TORNADO | 2 Ene Angelus | Sheridan, KS | STORM CHASER REPORTS A TORNADO ON THE GROUND NORTHEAST OF OAKLEY. |
| 02:23 UTC | TORNADO | 1 N Angelus | Sheridan, KS | SPOTTER REPORTS A LARGE WEDGE TORNADO ON THE GROUND 1 MILE NORTH OF ANGELUS. |
| 02:33 UTC | TORNADO | 5 Se Menlo | Sheridan, KS | TRAINED SPOTTER REPORTS A LARGE TORNADO ON THE GROUND WITH AN INTERMITTENT SMALL TORNADO AS WELL. |
| 02:50 UTC | TORNADO | 5 Ne Menlo | Sheridan, KS | TRAINED SPOTTER REPORTS A TORNADO ON THE GROUND NE OF MENLO. |
| 02:55 UTC | TORNADO | 7 Ese Rexford | Sheridan, KS | TRAINED SPOTTER REPORTS A LARGE, MULTI-VORTEX TORNADO ESE OF REXFORD. |
| 03:17 UTC | TORNADO | 4 Nnw Selden | Decatur, KS | TORNADO ON THE GROUND NNW OF SELDEN. |
| 03:24 UTC | TORNADO | 7 Nnw Selden | Decatur, KS | TORNADO ON THE GROUND 7 MILES NNW OF SELDEN. |
| 03:44 UTC | TORNADO | 5 Wsw Oberlin | Decatur, KS | TORNADO STILL ON THE GROUND SW OF OBERLIN. |
| 04:02 UTC | TORNADO | 5 Sse Traer | Decatur, KS | STORM CHASER REPORTS POWER POLES SNAPPED ALONG COUNTY RD 314 1 MILE NORTH OF 346. |
| 04:07 UTC | TORNADO | 6 Wsw Cedar Bluffs | Decatur, KS | TRAINED SPOTTER REPORTS A TORNADO ON THE GROUND NEAR TRAER. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 9, 2015
28 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 9 | 4:32 PM CDT | EF3 | Eastland, TX | 3.8 | 1,400 | 1 | 2 | $300,000 |
| May 9 | 3:40 PM MDT | EF0 | Lincoln, CO | 0.0 | 50 | |||
| May 9 | 3:41 PM MDT | EF0 | El Paso, CO | 3.3 | 100 | |||
| May 9 | 4:55 PM CDT | EF0 | Cooke, TX | 0.7 | 40 | |||
| May 9 | 5:15 PM CDT | EF0 | Eastland, TX | 0.1 | 20 | $90,000 | ||
| May 9 | 4:27 PM MDT | EF0 | Kiowa, CO | 1.1 | 50 | |||
| May 9 | 4:30 PM MDT | EF0 | Elbert, CO | 0.1 | 50 | |||
| May 9 | 5:30 PM CDT | EF0 | Love, OK | 0.3 | 30 | |||
| May 9 | 4:40 PM MDT | EF0 | Elbert, CO | 0.1 | 50 | |||
| May 9 | 5:50 PM CDT | EF0 | Love, OK | 0.3 | 30 | |||
| May 9 | 4:50 PM MDT | EF0 | Kiowa, CO | 11.1 | 150 | $3,000 | ||
| May 9 | 5:57 PM CDT | EF0 | Wichita, TX | 3.3 | 50 | |||
| May 9 | 6:09 PM CDT | EF0 | Cotton, OK | 1.0 | 100 | |||
| May 9 | 5:20 PM MDT | EF0 | Cheyenne, CO | 2.1 | 10 | |||
| May 9 | 6:24 PM CDT | EF0 | Marshall, OK | 3.0 | 200 | |||
| May 9 | 5:35 PM MDT | EF0 | Cheyenne, CO | 1.0 | 25 | |||
| May 9 | 6:58 PM CDT | EF0 | Erath, TX | 0.3 | 80 | |||
| May 9 | 7:25 PM CDT | EF1 | Bryan, OK | 5.3 | 200 | |||
| May 9 | 7:28 PM CDT | EF0 | Trego, KS | 4.0 | 100 | |||
| May 9 | 7:55 PM CDT | EF0 | Graham, KS | 2.8 | 50 | |||
| May 9 | 8:00 PM CDT | EF0 | Gove, KS | 5.7 | 100 | |||
| May 9 | 8:24 PM CDT | EF0 | Roger Mills, OK | 2.0 | 100 | |||
| May 9 | 8:25 PM CDT | EF0 | Harlan, NE | 0.3 | 15 | |||
| May 9 | 8:36 PM CDT | EF0 | Harlan, NE | 0.0 | 15 | |||
| May 9 | 8:38 PM CDT | EF1 | Gove, KS | 6.1 | 50 | $50,000 | ||
| May 9 | 9:50 PM CDT | EF2 | Sheridan, KS | 18.8 | 150 | $75,000 | ||
| May 9 | 10:43 PM CDT | EF1 | Decatur, KS | 11.7 | 50 | $6,000 | ||
| May 9 | 11:20 PM CDT | EF0 | Red Willow, NE | 4.2 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.